• Home
  • Finance
  • Calpol and other paracetamol pain relief in infants

Calpol and other paracetamol pain relief in infants

By on April 19, 2021 0

Many parents look to Calpol to soothe their poor little one in the middle of the night. Our expert guide will explain the basics to youingredients, dosage and price.

Calpol’s product line is extensive; available in vials, sachets, tablets and as a vapor plug-in. But there are also alternatives to consider from big brands such as Galpharm, Lloyds Pharmacy, and Sainsbury’s. Our price research proves that shopping can save you money.

What is the drug Calpol – ibuprofen or paracetamol?

The Calpol family is made up of flavored liquids, tablets and sachets that aim to treat ailments and pains commonly affecting children.

You will find a mixture of paracetamol and ibuprofen drugs in the range. While the vast majority of Calpol products contain paracetamol, the brand sells drugs only based on ibuprofen for pain and fever relief. It comes in the form of Calprofen Ibuprofen Suspension, which is suitable for children from 3 months to 12 years old.

Need advice on buying a digital thermometer to monitor your little one’s temperature? Read our guide on how to buy the best digital thermometer and our digital thermometer review for suggestions on brands available.

Can you give Calpol and Nurofen together?

You should not take these medicines at the same time for any reason, unless directed by a healthcare professional.

According to the NHS website, if you give your child one of these medicines and he is still in distress before the next dose, you can try the other medicine. Do not exceed the maximum daily dose of either.

However, the advice is different for children over 16 years old and adults – taking paracetamol and ibuprofen at the same time is safe in this case.

How much does Calpol cost?

When you regularly research Calpol, the number of bottles you buy can soon add up.

Of course, there are also private label infant paracetamol alternatives available at your local supermarket. We compared the prices of Calpol with both own brand and generic infant paracetamol suspensions to find the cheapest place for your infant’s pain relief.

Prices collected on February 25, 2020 via mySupermarket.

If you regularly have to rush to the supermarket for pain relief in the middle of the night, try getting it from your weekly store instead. We have found that it is easier to find own-brand drugs in large supermarkets, while smaller branches tend to stock branded drugs.

What’s in Calpol? Calpol’s ingredients explained

Importantly, generic and branded children’s medications have the same active ingredient and the same strength. The active ingredient is paracetamol, with a concentration of 120 mg per 5 ml.

Allergy warnings are not always visible on the side of the vial. We’ve put together a table of some of the most common potentially allergenic ingredients in paracetamol suspensions to help you spot the potential risks. Detailed information on the components can be found in the patient information leaflets and should always be consulted before use.

Ingredients in infant medicine

Calpol sachets vs liquids: what is the best value for money?

Calpol sells strawberry flavored sachets in packs of 12 or 24. They are readily available in most supermarkets and come with a dosing syringe.

Buying your medicine in this form has its advantages. The bags can accompany you on a flight and fit perfectly into a handbag. Each sachet is also pre-measured.

It should be noted that, like all variants of Calpol, the sachets are not suitable for babies under 2 months. A single dose for children at 2-3 months is equivalent to one 2.5 ml scoop. Each sachet contains 5 ml of medicine.

While the individual sachets can be convenient to carry, you pay for the convenience – one bottle of suspension will save you money, dose for dose.

Calpol Vapor Plug & Nightlight – how does it work?

If your little one has a stuffy nose, you may want to experiment with the Calpol Vapor Cap and Nightlight. Suitable for ages 3 months and over, this plug-in device contains a blend of aromatic oils – lavender, chamomile, menthol, camphor and eucalyptus.

We hope this blend of scents will help soothe and comfort your child at bedtime. The soothing plug-in also includes a night light, which will activate automatically after the lights are turned off.

The charging pads tucked inside the cap will need to be replaced approximately every eight hours. The plug element alone costs around £ 7.50, while a pack of five refills costs around £ 6.

If you shop around you will find alternatives to the Calpol plugin. Boots offers the Easy Breathing Vapor plug-in (£ 7.99) and Vicks Comforting Vapors (£ 10.99). The latter is not suitable for babies under 36 months.

How long does it take Calpol to start working?

You’ll be happy to hear that Calpol usually gets to work pretty quickly.

According to the Calpol website, the infant suspension medication (suitable for most babies from two months old) will take action within 15 minutes.

You’ll want to make sure you’ve checked the recommended dosage as it varies with age.

How much Calpol should I give my child?

Calpol should only be used in small doses and for a short time. We know parents can be confused about how much paracetamol to give their children, with concerns about giving too much, and dosing guidelines have been changed in recent years.

It should not be too much above the normal dose for a few days for paracetamol to start causing problems (mainly in the liver). While a few extra milliliters on a single dose per day should not be a problem, administering the maximum dose over a few days can start to pose a health risk.

See our table below for more information on the dosage of Calpol suspension for infants:

Do not give more than 4 doses in a 24 hour period. Leave at least 4 hours between doses. Source: Calpol.

How often should I give my child Calpol or paracetamol?

If you are giving your child another medicine at the same time, it is important to check that it does not also contain paracetamol and that you do not ‘double up’. If a child is cared for by a few different people throughout the day – at the nursery or at the grandparents’ house – it may be a little more difficult to keep track of the number of doses.

The odd dose for the vast majority of patients is safe, as long as the drug is not taken for the long term. Calpol warns not to use more than one product containing paracetamol at the same time.

Can adults also take Calpol?

Calpol advises adults and children over 16 to try Calpol SixPlus (suitable from 6 years old). It contains paracetamol and is used to relieve fever, colds, earaches, sore throats, and general aches and pains.

The recommended dosage in this case is 10 to 20 ml up to four times in 24 hours. Be sure to read the label if in doubt.

Make sure you are prepared for minor emergencies at home. Visit our first aid tips.

Can you give Calpol for the coronavirus?

Calpol will help reduce fever and temperature in children, so if your child has symptoms of COVID-19, a dose of Calpol or similar infant paracetamol may help. However, it is important that you do not use infant ibuprofen (Calpol makes a version of ibuprofen). The latest government advice says ibuprofen is not recommended for treating symptoms of coronavirus.

A statement on the Calpol website states:

“ We understand that the current uncertainty around the coronavirus (COVID-19) outbreak is of great concern to everyone. We urge people to closely monitor the situation and heed the advice provided by health experts and the advice given by the government and public health authorities.

“We are currently experiencing exceptional demand for Calpol products and as a result you may notice temporary shortages of some Calpol products in stores. We are working hard to meet this increased demand and ensure that Calpol products remain available to anyone who wants them.

Article last updated in March 2020.

  Finance
Leave a comment

Your email address will not be published.